Virginia, 2012

Heavy Rain in Virginia, August 25, 2012

August 25, 2012 · NWS AKQ · 26 events in 13 counties and zones

Low pressure along the Mid Atlantic Coast produced scattered thunderstorms with heavy rain across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure along the Mid Atlantic Coast produced scattered thunderstorms with heavy rain across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 25, 5:23 AM EST, 37 minutes earlier.

Area forecast discussion, Aug 25, 5:23 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 AM EDT SAT AUG 25 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM LIFTS INTO THE MID ATLANTIC TODAY...AS HIGH
PRESSURE REMAINS ANCHORED OVER NEW ENGLAND. THIS AREA OF LOW
PRESSURE WILL DISSIPATE SUNDAY OVER THE CENTRAL APPALACHIANS AS
HIGH PRESSURE RETURNS TO THE REGION EARLY NEXT WEEK. A COLD FRONT
WILL APPROACH THE REGION BY MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST WATER VAPOR INDICATES A COMPACT MID-LEVEL CYCLONE MOVING
NORTHWARD ACROSS EASTERN NC EARLY THIS MORNING. THE LATEST MSAS
ANALYSIS SHOWS A 1016MB SURFACE LOW NEAR CAPE LOOKOUT WITH HIGH
PRESSURE FROM NORTHERN NEW ENGLAND TO THE CENTRAL APPALACHIANS. THE
REGIONAL RADAR MOSAIC SHOWS MESOSCALE BANDING BISECTING THE LOCAL
AREA FROM THE LOWER CHESAPEAKE BAY TO S CENTRAL VA AND INTO
CENTRAL NC. THIS BAND HAS BECOME RATHER INTENSE WITH HEAVY RAIN
GIVEN ROBUST DYNAMICS ASSOCIATED WITH THE MID-LEVEL
SYSTEM...MOISTURE TRANSPORT FROM THE SUBTROPICAL ATLANTIC PER IR
CHANNELS...AND ELEVATED INSTABILITY. FOR EXAMPLE THE AKQ ASOS IS
NOW APPROACHING 4.0IN OF RAIN SINCE ABOUT 0730Z.

THE BAND OF SHOWERS AND THUNDERSTORMS IS PRESENTLY LOCATED FROM
THE SW PIEDMONT COUNTIES NW TO THE TRI CITIES AND RICHMOND
METRO...AND E ACROSS THE PENINSULA AND THE VA EASTERN SHORE. THIS
BAND SHOULD PIVOT TO THE NW OVER THE NEXT FEW HOURS PRODUCING
WIDESPREAD RAIN WITH LOCALIZED AMOUNTS IN EXCESS OF 2.0IN. ANOTHER
BAND OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ACROSS EASTERN NC
AND THIS SHOULD AFFECT NE NC AND EVENTUALLY SE VA OVER THE NEXT
SEVERAL HOURS. MINIMAL...BUT APPARENT LOW-LEVEL TURNING ASSOCIATED
WITH MOIST SUB-TROPICAL FLOW OFF THE ATLANTIC WILL PRODUCE AN
ISOLATED STRONG WIND GUST/WEAK TORNADO THREAT ACROSS SE VA AND NE
NC AS INDIVIDUAL CELL MOVE FROM THE OCEAN INLAND.

CLOUDS AND SHOWERS SHOULD LIMIT HIGH TEMPERATURES TODAY...WITH
HIGHS RANGING FROM THE LOW 80S ALONG THE COAST...TO THE MID 70S
OVER THE NW PIEDMONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE MID-LEVEL WAVE STEADILY DISSIPATES TONIGHT THROUGH SUNDAY OVER
THE CENTRAL APPALACHIANS...WITH SHORTWAVE RIDGING PREVAILING BY
MONDAY AHEAD OF A COLD FRONT OVER THE OHIO VALLEY AND ISAAC WELL TO
THE SOUTH NEAR THE GULF COAST. THE CHANCE OF SHOWERS DIMINISHES AS
WELL ALONG WITH AT LEAST A PARTIAL CLEARING TREND. HIGH TEMPERATURES
SHOULD REACH THE MID TO UPPER 80S SUNDAY FOLLOWED BY UPPER 80S TO
AROUND 90 MONDAY. LOW TEMPERATURES SHOULD BE IN THE MID TO UPPER 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PLEASE FOLLOW THE LATEST FCST FROM THE NHC FOR DETAILS ON TS ISAAC.

LATEST FCST FOR ISAAC CONTINUES TO FAVOR A TRACK INTO THE GULF OF
MEXICO AND GENLY WELL TO THE SW OF THE AKQ CWA. ANY REMNANTS OF
ISAAC WOULD NOT APPEAR TO AFFECT THE LOCAL AREA UNTIL TUE NGT/WED AT
THE EARLIEST...WITH THE MAIN POTENTIAL IMPACT BEING HEAVY RAIN.
MID-LVL S/W TROF AND ASSOCIATED FRONTAL BNDRY APPROACH FROM THE WEST
ON TUE LEADING TO A CHC FOR RAIN. MAIN ISSUE DURING THE WEEK IS HOW
STRONG THE TROF OVER THE EASTERN CONUS WILL BE...WILL IT BE
AMPLIFIED ENUF TO PICK UP ISAAC AND ADVANCE IT TOWARDS THE MID
ATLANTIC (12Z GFS SOLUTION)...OR WILL THE TROF BE WEAKER AND MORE
PROGRESSIVE...LEADING TO ISAAC MISSING THE TROF AND INSTEAD HEADING
IN A N/NW DIRECTION FOLLOWING LANDFALL (12Z ECMWF SOLUTION)...WHICH
MEANS SFC HI PRES AND MAINLY DRY CONDITIONS OVER THE MID ATLANTIC
THROUGH NEXT FRI. WILL CONTINUE A BLENDED FORECAST DUE TO THE LARGE
UNCERTAINTY WITH A BIT MORE WEIGHT PUT ON THE ECMWF...NO HIGHER THAN
30-40% POPS THRU THE PERIOD AND HIGH TEMPS RANGING THRU THE 80S OVER
THE COURSE OF THE WEEK.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
LO PRES JUST OFF THE NC CST WILL MOVE SLOWLY N AND INTO ERN
PORTIONS OF THE AREA TDY INTO SUN MORNG. THIS WILL RESULT IN MVFR
(ISLTD IFR) CONDITIONS WITH SHOWERS ACRS THE AREA. AREAS OF IFR
FOG AND STRATUS WILL BE POSSIBLE SUN AND MON MORNGS...OTHRWISE
EXPECTING MAINLY DRY CONDITIONS FOR SUN AFTN THRU MON.

&&

.MARINE...
HIGH RISK OF RIP CURRENTS IN EFFECT FOR TODAY WITH STRONG ONSHORE
FLOW AND HIGH SWELL PERIOD EXPECTED.

MAINTAINED SCA'S THRU THIS AFTN/EVENG FOR THE CHES BAY AND THE
LWR JAMES RIVER NEAR HAMPTON ROADS BRIDGE TUNNEL...AND THRU THIS
AFTN OR THRU LATE TNGT FOR THE CSTL WTRS...DUE TO STRNG NE OR E
WNDS CAUSED BY PRESSURE GRADIENT BETWEEN HI PRES JUST OFF THE NEW
ENGLAND CST AND LO PRES MOVNG NWRD FM JUST OFF THE NC CST. WAVES
OVR THE CHES BAY WILL BLD TO 3-5 FT WITH SEAS OVR THE COASTAL
WTRS BLDNG TO 5-6 FT. AFOREMENTIONED LO PRES WEAKENS AND
DISSIPATES OVR VA SUN MORNG. A LOT OF UNCERTAINTY STILL WITH THE
EVENTUAL TRACK OF TS ISAAC (SEE LATEST NHC FCST FOR DETAILS).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ632-
     634-638-656-658.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ630-
     631.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ650-652-654.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...MAS
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Aug 25, 5:41 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
641 AM EDT SAT AUG 25 2012

MDZ024-NCZ012>017-030>032-VAZ084-086>097-261045-
INLAND WORCESTER-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
641 AM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
THIS MORNING. THERE IS A MINIMAL THREAT OF STRONG WIND GUSTS OR AN
ISOLATED WEAK TORNADO WITH ANY THUNDERSTORMS AS THEY MOVE
ONSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-261045-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
641 AM EDT SAT AUG 25 2012

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
THIS MORNING. THERE IS A MINIMAL THREAT OF STRONG WIND GUSTS OR AN
ISOLATED WEAK TORNADO WITH ANY THUNDERSTORMS AS THEY MOVE
ONSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ048-049-060>083-085-261045-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-
641 AM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-261045-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
641 AM EDT SAT AUG 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-634-638-656-658-261045-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
641 AM EDT SAT AUG 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND THE EASTERN JAMES RIVER.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-635>637-261045-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
641 AM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-261045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
641 AM EDT SAT AUG 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 1:05 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 AM EDT SAT AUG 25 2012

NCZ017-102-250645-
EASTERN CURRITUCK-WESTERN CURRITUCK-
205 AM EDT SAT AUG 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CURRITUCK COUNTY THROUGH
245 AM EDT...

AT 204 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POWELLS POINT...OR ABOUT 5 MILES SOUTH OF GRANDY...MOVING NORTH AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JARVISBURG...
GRANDY...POPLAR BRANCH...AND...BERTHA...AYDLETT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3612 7587 3617 7587 3625 7594 3636 7600
      3637 7592 3629 7587 3633 7586 3634 7583
      3637 7584 3637 7581 3624 7577 3622 7580
      3622 7581 3627 7584 3623 7585 3609 7578
      3607 7582

ZIMMERMAN
Special weather statement, Aug 25, 2:38 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 AM EDT SAT AUG 25 2012

VAZ079-087-088-092-250815-
BRUNSWICK-GREENSVILLE-SOUTHAMPTON-SUSSEX-
338 AM EDT SAT AUG 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK...GREENSVILLE...
CITY OF EMPORIA...SUSSEX AND SOUTHAMPTON COUNTIES THROUGH 415 AM
EDT...

AT 337 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLARESVILLE...OR ABOUT 5 MILES NORTHEAST OF DAHLIA...MOVING NORTHWEST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREEN PLAIN...LANES
CORNER...AND...EMPORIA AIRPORT...EMPORIA...DURAND...AND...EMPORIA
RESERVOIR...BUFFORD CROSSROADS...AND...RADIUM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3688 7763 3688 7762 3690 7757 3660 7730
      3654 7739 3654 7755 3676 7782

ZIMMERMAN
Special weather statement, Aug 25, 4:16 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 AM EDT SAT AUG 25 2012

NCZ012-VAZ079>081-087>091-093>095-251115-
BRUNSWICK-DINWIDDIE-GREENSVILLE-ISLE OF WIGHT-JAMES CITY-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-PRINCE
GEORGE-SURRY-SUSSEX-YORK-
516 AM EDT SAT AUG 25 2012

...A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
ACROSS SOUTH CENTRAL VIRGINIA THROUGH 715 AM EDT...

AT 514 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM PHOEBUS TO LAWSON TO RUNNYMEDE TO HOMEVILLE TO
GRIZZARD TO GASTON...OR ALONG A LINE EXTENDING FROM HAMPTON TO
SMITHFIELD TO 8 MILES NORTHEAST OF WAKEFIELD TO 8 MILES SOUTHWEST OF
WAVERLY TO EMPORIA TO ROANOKE RAPIDS...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...HALLWOOD...FOX
HILL...DELK CROSSROADS...SLAGLES LAKE...WAVERLY...LANGLEY VIEW.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED RAINFALL
AMOUNTS OF UP TO 3 INCHES...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3684 7802 3725 7760 3731 7723 3722 7689
      3730 7685 3731 7661 3708 7627 3696 7626
      3696 7643 3721 7672 3718 7677 3719 7671
      3705 7666 3695 7648 3699 7686 3692 7712
      3667 7749 3665 7743 3643 7761 3662 7804

ZIMMERMAN
Special weather statement, Aug 25, 5:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 AM EDT SAT AUG 25 2012

VAZ091-093-094-251115-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-YORK-
616 AM EDT SAT AUG 25 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF POQUOSON...CITY OF
NEWPORT NEWS...CITY OF HAMPTON...ISLE OF WIGHT AND YORK COUNTIES
THROUGH 715 AM EDT...

AT 614 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RALEIGH TERRACE...OR ABOUT 7 MILES SOUTHWEST OF LANGLEY AFB...MOVING
NORTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTHAMPTON...HILTON
VILLAGE...BEACONSDALE...RESCUE...NEWPORT NEWS...MENCHVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LAT...LON 3696 7641 3696 7644 3702 7647 3704 7650
      3701 7655 3696 7647 3694 7648 3700 7666
      3705 7662 3701 7656 3704 7652 3708 7654
      3707 7656 3709 7659 3721 7651 3705 7631

ZIMMERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy rain. Local standard time, as filed.

Heavy Rain, Hampton (C)

When
August 25, 6:00 AM EST
Where
Hampton (C) County, 4.38 mi WNW of Hampton
Reported by
Trained Spotter
Coordinates
37.050, -76.420

Rainfall amount of 6.15 inches was reported.

Heavy Rain, Newport News (C)

When
August 25, 6:54 AM EST
Where
Newport News (C) County, Patrick Henry Fld
Reported by
ASOS
Coordinates
37.130, -76.500

Rainfall amount of 3.52 inches was reported in 3 hours.

Heavy Rain, Prince George

When
August 25, 10:40 AM EST
Where
Prince George County, 1.38 mi N of Newville
Reported by
Trained Spotter
Coordinates
37.200, -77.150

Rainfall amount of 5.25 inches was reported.

Heavy Rain, Newport News (C)

When
August 25, 11:00 AM EST
Where
Newport News (C) County, 2.07 mi N of Hilton Vlg
Reported by
Trained Spotter
Coordinates
37.060, -76.470

Rainfall amount of 7.61 inches was reported. Rainfall amount from around 5 AM to noon.

Heavy Rain, Greensville

When
August 25, 12:00 PM EST
Where
Greensville County, 0.55 mi W of Purdy
Reported by
COOP Observer
Coordinates
36.820, -77.590

Rainfall amount of 4.71 inches was reported.

Heavy Rain, James City

When
August 25, 12:19 PM EST
Where
James City County, 1.1 mi E of Toano
Reported by
Trained Spotter
Coordinates
37.380, -76.800

Rainfall amount of 3.23 inches was reported.

Heavy Rain, James City

When
August 25, 12:50 PM EST
Where
James City County, 2.6 mi ESE of Grove
Reported by
COOP Observer
Coordinates
37.230, -76.630

Rainfall amount of 4.15 inches was reported.

Heavy Rain, Sussex

When
August 25, 2:15 PM EST
Where
Sussex County, 0.55 mi W of Wakefield
Reported by
Official NWS Observations
Coordinates
36.970, -76.990

Rainfall amount of 6.37 inches was reported.

Heavy Rain, Suffolk (C)

When
August 25, 7:26 PM EST
Where
Suffolk (C) County, Suffolk
Reported by
Mesonet
Coordinates
36.730, -76.580

Rainfall amount of 2.02 inches was reported.

Heavy Rain, Hampton (C)

When
August 25, 7:29 PM EST
Where
Hampton (C) County, 4.15 mi N of Hampton
Reported by
ASOS
Coordinates
37.080, -76.350

Rainfall amount of 4.62 inches was reported.

Heavy Rain, Hampton (C)

When
August 25, 7:30 PM EST
Where
Hampton (C) County, 6.19 mi NW of Hampton
Reported by
Mesonet
Coordinates
37.090, -76.420

Rainfall amount of 3.70 inches was reported.

Heavy Rain, Newport News (C)

When
August 25, 7:32 PM EST
Where
Newport News (C) County, Patrick Henry Fld
Reported by
ASOS
Coordinates
37.130, -76.500

Rainfall amount of 5.30 inches was reported.

Heavy Rain, Newport News (C)

When
August 25, 7:43 PM EST
Where
Newport News (C) County, 1.77 mi NW of Menchville
Reported by
Mesonet
Coordinates
37.100, -76.550

Rainfall amount of 4.12 inches was reported.

Heavy Rain, York

When
August 25, 7:43 PM EST
Where
York County, 0.69 mi S of Seaford
Reported by
Mesonet
Coordinates
37.190, -76.430

Rainfall amount of 4.96 inches was reported.

Heavy Rain, Newport News (C)

When
August 25, 7:44 PM EST
Where
Newport News (C) County, 2.6 mi WSW of (Faf)felker Aaf Ft E
Reported by
ASOS
Coordinates
37.130, -76.620

Rainfall amount of 3.57 inches was reported.

Heavy Rain, York

When
August 25, 7:45 PM EST
Where
York County, 0.88 mi NE of Yorktown
Reported by
Mesonet
Coordinates
37.240, -76.510

Rainfall amount of 4.08 inches was reported.

Heavy Rain, York

When
August 25, 7:52 PM EST
Where
York County, 3.45 mi S of Magruder
Reported by
Mesonet
Coordinates
37.270, -76.680

Rainfall amount of 3.24 inches was reported.

Heavy Rain, James City

When
August 25, 7:53 PM EST
Where
James City County, 2.84 mi ESE of Five Forks
Reported by
ASOS
Coordinates
37.240, -76.720

Rainfall amount of 2.34 inches was reported.

Heavy Rain, Surry

When
August 25, 7:56 PM EST
Where
Surry County, 0.88 mi SW of Scotland
Reported by
Mesonet
Coordinates
37.170, -76.810

Rainfall amount of 3.48 inches was reported.

Heavy Rain, Emporia

When
August 25, 8:05 PM EST
Where
Emporia County, 0.89 mi NW of Emporia
Reported by
AWOS
Coordinates
36.690, -77.540

Rainfall amount of 3.96 inches was reported.

Heavy Rain, Petersburg (C)

When
August 25, 8:05 PM EST
Where
Petersburg (C) County, 2.15 mi SE of Petersburg
Reported by
AWOS
Coordinates
37.200, -77.390

Rainfall amount of 1.90 inches was reported.

Heavy Rain, Cumberland

When
August 25, 8:06 PM EST
Where
Cumberland County, 2.15 mi NW of Kimberley Hills
Reported by
AWOS
Coordinates
37.350, -78.430

Rainfall amount of 2.92 inches was reported.

Heavy Rain, Accomack

When
August 25, 8:07 PM EST
Where
Accomack County, Accomack Co Arpt
Reported by
AWOS
Coordinates
37.650, -75.770

Rainfall amount of 6.68 inches was reported.

Heavy Rain, Accomack

When
August 25, 8:08 PM EST
Where
Accomack County, Atlantic
Reported by
ASOS
Coordinates
37.930, -75.470

Rainfall amount of 2.80 inches was reported.

Heavy Rain, Accomack

When
August 25, 8:09 PM EST
Where
Accomack County, 1.76 mi NE of Chincoteague
Reported by
Mesonet
Coordinates
37.950, -75.360

Rainfall amount of 2.22 inches was reported.

Heavy Rain, Accomack

When
August 25, 8:10 PM EST
Where
Accomack County, 4.06 mi ENE of Chincoteague
Reported by
Mesonet
Coordinates
37.950, -75.310

Rainfall amount of 2.18 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410875, 410876, 410877, 410878, 410880, 410881, 410879, 410882, 410883, 410884, 410885, 410886, 410887, 410888, 410889, 410890, 410891, 410892, 410893, 410894, 410895, 410896, 410897, 410898, 410899, 410903.